Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Topeka, KS

July 10, 2019Marshall County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 10, 2019, 7:17 AM CDT for Marshall County, Washington County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2019, 7:17 AM CDT (12:17 UTC)
Expired
Jul 10, 2019, 9:35 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4110 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS53 KTOP 101217
FFWTOP
KSC117-201-101615-
/O.NEW.KTOP.FF.W.0045.190710T1217Z-190710T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
717 AM CDT Wed Jul 10 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Washington County in north central Kansas...
  Southern Marshall County in northeastern Kansas...

* Until 1115 AM CDT.

* At 716 AM CDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of 
  rain have already fallen. Flash flooding is occurring or is 
  expected to begin shortly. Emergency management for Marshall 
  county is reporting multiple roads are inundated with 8 to 10 
  inches of water in Blue Rapids and portions of southern Marshall 
  county. 

* Some locations that will experience flooding include...
  Washington, Blue Rapids, Frankfort, Waterville, Linn, Greenleaf,
  Barnes, Palmer and Lillis.

Additional rainfall amounts of 1 to 2 inches are possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3979 9631 3957 9628 3957 9715 3984 9715

$$
JP
1 follow-up statement
539 
WGUS73 KTOP 101435
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
935 AM CDT Wed Jul 10 2019

KSC117-201-101444-
/O.CAN.KTOP.FF.W.0045.000000T0000Z-190710T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Marshall-
935 AM CDT Wed Jul 10 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON AND SOUTHERN
MARSHALL COUNTIES IS CANCELLED...

At 933 AM...local law enforcement of Washington and Marshall 
counties reported flood waters have receded. Flooding is no longer 
expected to pose a threat. 

LAT...LON 3979 9631 3957 9628 3957 9715 3984 9715

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 7:03 AM CDT, 14 minutes earlier.

Area forecast discussion, Jul 10, 7:03 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
703 AM CDT Wed Jul 10 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed Jul 10 2019

Current conditions over the area are quiet with clear skies at this
hour as blow off from storm tops over Nebraska have overspread areas
north of the current complex of storms over southwestern into south
central Nebraska following the trajectory of the upper flow pattern.
 The surface cold front has made its way into southeastern Nebraska
and north central Kansas vicinity at this hour.  The upper trough
and associated upper low extend from eastern ND into central and
just clipping southern portions of Nebraska.  As such, the best
height falls and associated forcing for ascent remain in Nebraska
and into the upper MS Valley region.  Associated mid level speed max
is spread over Nebraska helping to support a couple elevated
supercellular storms over the Nebraska Plains and now moving into
south central Nebraska.

Current indications are that these storms may eventually be able to
make their way into north central areas of Kansas before
weakening into the early morning hours. Soundings from the 00Z
launches and SPC Mesoanalysis suggest that sufficient shear and
favorable instability remain over north central areas of the
forecast area. Therefore, have continued with at least chance POPs
as storms advance into the area. Can't rule out there could still
be a an strong to severe storm move into the area especially
points northwest of the Manhattan. Overall CAM guidance and
environmental data suggest that as storms continue to move into
the area, they should weaken and become less organized. Outflow
from the storms should reinforce the cool boundary and advance it
further south through the area this morning. Therefore, the focus
for any afternoon storms that develop would likely be over the
southern most portions of east central Kansas. Although mid level
lapse rates will be lacking this afternoon - with better height
falls and forcing positioned well northeast of the area - strong
instability and deeper moisture will likely coincide with marginal
shear to cause at least some concern for a severe storm or two
this afternoon over east central Kansas. Strong and possibly
damaging winds appear to be the main concern along with heavy rain
and perhaps some large hail from the most mature storms.

Due to the modified nature of the "cold" front, dewpoints drop off
only about 5 degrees or so from south to north across the area.
Therefore, with temperatures near 90 south of I-70, do expect heat
index values to range into the upper 90s to near 100 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed Jul 10 2019

Into the mid and longer range periods, dry and hot conditions appear
to be the story.  With any significant perturbations in the flow
pattern remaining well north of the area and a semipermanent
anticyclone over the southwestern CONUS, do expect subtle height
rises over the area with H85 temps ranging between 18-25 degrees C
over the next week. This should allow for heat index values to be
solidly into the 90s and perhaps low 100s by the weekend.

It appears the trend in guidance from the GFS, ECMWF and Canadian
solutions track the tropical storm system remnants just to the
east of the area during the Tuesday and Wednesday time frame. This
would likely keep the heart of the tropical moisture to the east
of the area, which is good news with already very full reservoirs
over the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Jul 10 2019

An early morning wind storm continues to move through the area and
is tracking mainly north of the terminals with outflow winds along
the southern flank of the storm likely impacting the terminals.
Once this storm moves through, expect mainly VFR conditions as
afternoon storms are expected to set up to the south of the
terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Drake
Hazardous weather outlook, Jul 10, 3:44 AM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 AM CDT Wed Jul 10 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-110845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 AM CDT Wed Jul 10 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible early this morning mainly over north
central into portions of northeast Kansas. It is possible a storm
could produce large hail and damaging wind gusts.

A few severe thunderstorms will be possible again this afternoon
along and south of Interstate 35. Large hail and damaging winds
will be the main threats once again. Locally heavy rain will also
be possible.

Flooding on the Big Blue River and its tributaries up stream of
Tuttle Creek Lake will continue until water levels on the lake
come down. Flooding of the Delaware River upper stream of Perry
Lake will continue until water levels on the lake come down.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding along the Republican River is expected to develop
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 10, 6:39 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     TSTM WND DMG     WATERVILLE              39.69N 96.75W
07/10/2019                   MARSHALL           KS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN TOWN.

&&

BD
Local storm report, Jul 10, 6:42 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     TSTM WND GST     1 E WATERVILLE          39.69N 96.74W
07/10/2019  M66 MPH          MARSHALL           KS   EMERGENCY MNGR

&&

CP
Local storm report, Jul 10, 6:47 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     3 NW LINN               39.71N 97.13W
07/10/2019                   WASHINGTON         KS   TRAINED SPOTTER

            6-INCH DIAMETER LIMB BLOWN OFF A TREE.

&&

CP
Local storm report, Jul 10, 6:48 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     TSTM WND GST     BLUE RAPIDS             39.68N 96.66W
07/10/2019  E60 MPH          MARSHALL           KS   PUBLIC

&&

BD
Local storm report, Jul 10, 6:52 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     2 SE CUBA               39.79N 97.43W
07/10/2019                   REPUBLIC           KS   PUBLIC

            MACHINE SHED LOST ROOF. GRAIN BIN BLOWN
            OVER.

&&

CP
Local storm report, Jul 10, 6:55 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
655 AM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     TSTM WND GST     RILEY                   39.30N 96.83W
07/10/2019  M68 MPH          RILEY              KS   TRAINED SPOTTER

            MEASURED WITH PERSONAL WEATHER STATION.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:48 AM CDTSevere Thunderstorm WarningTOPRepublic42 min
Jul 10, 5:11 AM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington49 min
Jul 10, 5:26 AM CDTSevere Thunderstorm WarningTOPRepublic34 min
Jul 10, 5:53 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Geary, Marshall, Pottawatomie, Republic and 2 more52 min
Jul 10, 6:25 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Jackson, Marshall, Nemaha, Pottawatomie and 3 more50 min
Jul 10, 7:12 AM CDTTornado WarningTOPJackson, Nemaha17 min
Jul 10, 7:15 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie and 3 more45 min
Jul 10, 7:57 AM CDTSevere Thunderstorm WarningTOPBrown, Douglas, Jackson, Jefferson, Nemaha, Shawnee and 1 more33 min
Jul 10, 8:31 AM CDTSpecial Weather StatementTOPCoffey, Franklin44 min
Jul 10, 9:27 AM CDTRiver Flood WarningTOPRepublic4 days
Jul 10, 3:21 PM CDTRiver Flood WarningTOPMarshall, Washington64 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.